Hail, Leavenworth
- When
- July 11, 2:35 PM CST to 2:36 PM CST
- Where
- Leavenworth County, 1.48 mi SSW of Tonganoxie
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.100, -95.090
A strong thunderstorm produced some hail near Tonganoxie. No damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A strong thunderstorm produced some hail near Tonganoxie. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 11:55 AM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1255 PM CDT Sat Jul 11 2020 .Discussion... Issued at 1254 PM CDT SAT JUL 11 2020 Severe weather will be the main impact in the next 12 hours with a favorable setup over eastern KS and western MO. A shortwave trough and jet streak over Nebraska help enhance a favorable synoptic set up for our region today as a warm front extends through central Kansas into a developing cold front over southern Nebraska. This boundary will become the main initiating boundary this afternoon as it surges to the SE. CAM solutions have a wide variation of solutions this afternoon into this evening. Conceptually they all have similar solutions, but vary in storm mode and initiation time/place. We are leaning towards the RAP solution as it seems to have the best dewpoint solution as the HRRR mixes out way too much in the afternoon. This has a dramatic effect on the MLCAPE and why that model keeps trying to weaken storms over the KC Metro. We don't see this really happening and once the storms initiate over NE Kansas they should have a favorable atmosphere to work with upstream. Storm motion will be off the boundary, but not much quicker than the boundary motion itself. This combined with effective shear of 50kts perpendicular to the boundary should lead to discrete cells initially which may last a few hours before becoming multi-cellular as the front starts to speed up. RAP sounding hodographs indicate mostly straight hodograph, but there is some curvature if storms can become right movers, leading to possible isolated rotating updrafts. With plenty of shear, steep lapse rates of 8C/km, and MLCAPE 2500- 3000J/kg large hail will be a major threat. Some hail could be greater than 2" if rotating updrafts can develop. DCAPE will be high (1500J/kg or greater) indicating steep low level lapse rates and dry air in the mid levels. This will increase wet microbursts possibility and add damaging winds (60-70mph) to the storm impacts. The main threat for the KC Metro will be 4-6PM. Storms may become multi-cellular as they progress southward from the KC Metro, which may increase the wind threat if they can develop an organized cold pool. This will likely be more of an issue for Springfield, but may occur in our southern counties as the transition begins. Most of these impacts will stay confined to south of the Missouri River, with one caveat of a second possible round over north central Missouri. CAMs are indicating that an MCS may form up over central Iowa in the evening and slide into our area after sunset, possibly interacting with the boundary already established across that area. A surging post-frontal trough at this time will also possibly enhance the W-E oriented boundary over central Missouri for a late round of storms 9PM-12AM. There may still be enough MUCAPE and shear to see some isolated severe storms with elevated hail and strong wind threats. Uncertainty will play a factor with these storms as we do not know exactly how the first round will work over the area and could alter the second round. Northerly flow with increasing pressure and upper level ridging will help bring in a cooler airmass Sunday with high temperatures in the mid to upper 80s. As the high pushes to the east, slightly warmer air will move into the region for Monday with highs reaching into the 90s, but dewpoints will return to the 70s bringing the humidity with it. A cold front will form ahead of a shortwave trough over the Northern Plains Tuesday morning into the afternoon. With the front oriented SW-NE over NE/IA a thermal ridge will form over our area. This will climb our temperatures back into the low to mid 90s with heat indices above 100 degree returning to the area. As storms form along this boundary Tuesday evening it sets up a possible MCS scenario over northern Missouri Wednesday morning. A shortwave trough from the west will override this boundary Wednesday over northern Missouri and increase PoP and storm chances that afternoon. This boundary sort of stalls over the region Thursday through Friday bringing rain chances off and on throughout that period. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1210 PM CDT SAT JUL 11 2020 Thunderstorms will be the main threat for aviation early in this period. Scattered storms have already developed over NE Kansas ahead of a cold front. This cold front will start to move to the SE in the next few hours with storms expected to initiate along and ahead of it. Some of these storms could be severe with top nearing 40kft with large hail and downbursts of damaging wind possible. The threat for most of the TAF terminals will be from 21-00Z as the boundary pushes through. Once this threat moves to the south a light northerly wind will set up overnight as skies clear out. Winds will shift to the NW and increase tomorrow during the day, but the skies look to stay mostly clear. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Barham
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 509 AM CDT Sat Jul 11 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 509 AM CDT Sat Jul 11 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible today, mainly this afternoon into this evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Dangerous heat may return to the area next week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
103 PM CDT Sat Jul 11 2020
KSZ025-111845-
Atchison KS-
103 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 145 PM
CDT...
At 103 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kickapoo Reservation, or 9 miles west of Horton, moving southeast at
45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Atchison, Effingham, Lancaster, Muscotah, Farmington, Huron,
Arrington and Cummings.
LAT...LON 3965 9556 3965 9537 3953 9510 3941 9522
3942 9523 3942 9557
TIME...MOT...LOC 1803Z 306DEG 39KT 3969 9571
BarhamThe Pleasant Hill radar (KEAX), 78 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912242.